Alert archive / New York / Lake Effect Snow Advisories in 2011

Lake Effect Snow Advisory 17, NWS Buffalo, NY

December 25, 2011Lewis County, Oswego County, New York

NWS Buffalo, NY issued this lake effect snow advisory at Dec 25, 2011, 3:26 PM EST for Lewis County, Oswego County, New York. It took effect at Dec 25, 2011, 7:00 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2011, 3:26 PM EST (20:26 UTC)
In effect from
Dec 25, 2011, 7:00 PM EST
Expired
Dec 25, 2011, 10:47 PM EST
In force
4 hr
Issued by
NWS Buffalo, NY

Counties Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 415 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
415 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WWUS41 KBUF 252026
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
326 PM EST SUN DEC 25 2011

NYZ006-008-260500-
/O.NEW.KBUF.LE.Y.0017.111226T0000Z-111226T1200Z/
OSWEGO-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...LOWVILLE
326 PM EST SUN DEC 25 2011

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST MONDAY. 

* LOCATIONS...THE TUG HILL...AND HIGHER TERRAIN ACROSS LEWIS COUNTY.

* TIMING...STEADIEST SNOW THIS EVENING...WITH SNOW SHOWERS
  LINGERING OVERNIGHT.

* ACCUMULATIONS...3 TO 5 INCHES.

* IMPACTS...DIFFICULT TRAVEL THIS EVENING...WHERE SNOWFALL RATES
  OF AN INCH AN HOUR ARE POSSIBLE ON THE TUG HILL...AND ACROSS
  HIGHER TERRAIN. MIXING WITH RAIN SHOULD HOLD DOWN ACCUMULATION
  ALONG AND WEST OF INTERSTATE 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

APFFEL
1 follow-up statement
441 
WWUS41 KBUF 260347
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1047 PM EST SUN DEC 25 2011

NYZ006-008-260500-
/O.CAN.KBUF.LE.Y.0017.000000T0000Z-111226T1200Z/
OSWEGO-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...LOWVILLE
1047 PM EST SUN DEC 25 2011

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE LAKE
EFFECT SNOW ADVISORY. 

HOWEVER...LAKE EFFECT SNOW SHOWERS ARE STILL EXPECTED TO DEVELOP
OVERNIGHT...WITH 2 TO 4 INCHES POSSIBLE ACROSS THE TUG HILL
PLATEAU. 



$$

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 25, 1:13 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 25, 1:13 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
113 PM EST SUN DEC 25 2011

.SYNOPSIS...
IT WILL BE A RATHER WINDY AND MILD CHRISTMAS DAY WITH A MIX OF
CLOUDS AND A LITTLE SUNSHINE FOR MOST OF THE DAY. A COLD FRONT AND
UPPER LEVEL DISTURBANCE WILL CROSS THE REGION LATE THIS AFTERNOON
AND THIS EVENING WITH A ROUND OF LIGHT SNOW SHOWERS FOR MUCH OF THE
REGION BRIEFLY BEGINNING AS RAIN. ACCUMULATIONS WILL BE VERY LIMITED
EXCEPT ACROSS THE HIGHER TERRAIN OF THE WESTERN SOUTHERN TIER AND
TUG HILL REGION WHERE SEVERAL INCHES OF SNOW IS POSSIBLE. ANY
LINGERING SNOW SHOWERS WILL QUICKLY END MONDAY AS HIGH PRESSURE
BUILDS INTO THE LOWER LAKES. LOW PRESSURE WILL BRING MORE UNSETTLED
WEATHER TUESDAY WITH SOME LIGHT RAIN ENDING AS A BRIEF PERIOD OF
LIGHT SNOW TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WHILE EARLY MORNING CLOUDS HAVE LARGELY GIVEN WAY TO AT LEAST SOME
SUNSHINE...A FEW SNOW SHOWERS OR FLURRIES HAVE DEVELOPED EAT OF
LAKE ONTARIO. THESE WILL BE SHORT LIVED AS THEY RACE OFF TO THE
EAST...BUT A DUSTING IS POSSIBLE ACROSS HIGHER ELEVATIONS OF LEWIS COUNTY.

BY LATE THIS AFTERNOON A STRONG SHORTWAVE WILL BE ON OUR DOORSTEP.
LARGE SCALE FORCING FOR ASCENT WILL QUICKLY INCREASE AFTER 21Z AS
STRONG DPVA AND HEIGHT FALLS OVERSPREAD THE LOWER LAKES. THE NEW
12Z NAM AND HRRR ARE A TAD SLOWER (AN HOUR OR TWO) WITH THE START
OF THE SHOWERS. EXPECT SCATTERED SHOWERS TO DEVELOP AROUND SUNSET
ACROSS WESTERN NY AND THE NORTH COUNTRY THEN QUICKLY SPREAD ACROSS
THE REMAINDER OF THE REGION THROUGH EARLY EVENING. THIS SHOULD
KEEP THE VAST MAJORITY OF THE DAYLIT HOURS DRY ACROSS WESTERN NEW
YORK.

NAM/GFS BUFKIT PROFILES SHOW THE BOUNDARY LAYER INITIALLY WARM
ENOUGH FOR MUCH OF THIS TO BE RAIN AT THE START...BUT COLD AIR
ADVECTION AND EVAPORATE COOLING WILL QUICKLY CHANGE THE RAIN
OVER TO SNOW BY MID TO LATE EVENING.

THIS SYSTEM IS FAST MOVING AND RELATIVELY MOISTURE STARVED...SO THIS
WILL GREATLY LIMIT ACCUMULATIONS IN MOST AREAS ESPECIALLY
CONSIDERING THE MILD START AT THE ONSET OF PRECIP. THE MAJORITY OF
THE LOWER ELEVATIONS ACROSS THE REGION WILL SEE LESS THAN AN
INCH...AND PERHAPS NOTHING AT ALL IN SOME AREAS CLOSE TO THE
LAKESHORES. THERE WILL BE TWO NOTABLE EXCEPTIONS TO THIS HOWEVER...

EAST OF LAKE ONTARIO BUFKIT PROFILES AND MESOSCALE MODEL DATA BOTH
SUPPORT A SHORT WINDOW OF SEVERAL HOURS FROM MID TO LATE EVENING
WHERE CONDITIONS BECOME FAVORABLE FOR LAKE ENHANCEMENT NEAR THE TIME
OF THE COLD FRONTAL PASSAGE. NAM BUFKIT PROFILES BRING LAKE INDUCED
EQUILIBRIUM LEVELS ALL THE WAY UP TO 15K FEET FOR A FEW HOURS WITH
WELL ALIGNED WESTERLY FLOW. THIS SHOULD SET THE STAGE FOR LAKE
ENHANCEMENT AT THE EAST END OF THE LAKE...MAXIMIZED ACROSS THE TUG
HILL IN THE FAVORED UPSLOPE AREAS. THE SNOW COULD BECOME QUITE HEAVY
FOR A BRIEF PERIOD OF TIME...BUT THE SHORT DURATION WILL PREVENT ANY
BIG ACCUMULATIONS. HAVE GONE WITH 3-4 INCHES ACROSS THE TUG HILL
REGION FOR TONIGHT. HELD OFF ON ADVISORY FOR NOW GIVEN THE MARGINAL
SNOW NUMBERS AND THE FACT THAT THE GREATER ACCUMULATIONS WILL BE
LIMITED TO A SMALL AREA ACROSS HIGHER TERRAIN...BUT DAY SHIFT MAY
NEED TO CONSIDER A HEADLINE. ACROSS LOWER ELEVATIONS MARGINAL
BOUNDARY LAYER TEMPS WILL GREATLY LIMIT ACCUMULATIONS...ESPECIALLY
CLOSER TO THE LAKE ONTARIO SHORE WHERE VERY LITTLE ACCUMULATION IS
EXPECTED.

AFTER MIDNIGHT THE LAKE ENHANCEMENT WILL EVOLVE INTO PURE LAKE
EFFECT BUT QUICKLY MOVE TO SOUTHEAST OF THE LAKE AS THE BOUNDARY
LAYER FLOW BECOMES NORTHWEST. THIS WILL SET UP RELATIVELY WEAK SNOW
SHOWERS FROM NEAR ROCHESTER OVER TO OSWEGO COUNTY AND DOWN INTO THE
FINGER LAKES. MAY SEE SOME SPOTTY ONE INCH AMOUNTS FROM
THIS...ESPECIALLY FROM THE EASTERN SUBURBS OF ROCHESTER INTO WAYNE
COUNTY. QUICK DRYING OF THE SYNOPTIC BACKGROUND AND VERY MARGINAL
INSTABILITY AFTER MIDNIGHT WILL PREVENT ANYTHING MORE SIGNIFICANT.

THE OTHER AREA OF CONCERN IS ACROSS THE CHAUTAUQUA RIDGE. NAM BUFKIT
PROFILES SUGGEST A WINDOW FROM ABOUT 03Z-09Z WHERE NORTHWEST UPSLOPE
FLOW AND MODEST LAKE ENHANCEMENT WILL BECOME FAVORABLE FOR MINOR
ACCUMULATIONS IN THE TYPICAL AREAS ALONG THE RIDGE LINE FROM SHERMAN
UP THROUGH MAYVILLE TO PERRYSBURG. AGAIN THE QUICK DRYING OUT OF THE
SYNOPTIC MOISTURE AND SHORT FETCH/LIMITED INSTABILITY WILL PREVENT
ANY SIGNIFICANT ACCUMULATIONS...BUT MAY SEE 2-4 INCH AMOUNTS IN SOME
AREAS. MAY ALSO SEE 1-2 INCH AMOUNTS FARTHER NORTH ACROSS THE BOSTON
HILLS AND WYOMING COUNTY...ALTHOUGH THE FLOW QUICKLY ESTABLISHES TOO
MUCH NORTHERLY COMPONENT FOR MUCH LAKE ENHANCEMENT IN THOSE AREAS.
ALL OF THIS SHOULD BE ON THE WANE BEFORE DAYBREAK MONDAY AS A RIDGE
OF HIGH PRESSURE BUILDS TOWARDS LAKE ERIE AND MOISTURE QUICKLY
DECREASES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
FOLLOWING THE PASSAGE OF TODAY'S SYSTEM...STRONG RIDGING WILL BUILD
ACROSS THE AREA AT ALL LEVELS ON MONDAY. ASSOCIATED STRONG DRYING
AND SUBSIDENCE WILL BRING A QUICK END TO ANY LINGERING LAKE EFFECT
SNOW SHOWERS SOUTHEAST OF LAKE ONTARIO IN THE MORNING...ALONG WITH
THE RETURN OF A DECENT AMOUNT OF SUNSHINE. WITH A SEASONABLY COLDER
AIRMASS IN PLACE...DAYTIME TEMPS WILL BE CLOSER TO NORMAL FOR LATE
DECEMBER...OR IN THE LOWER TO MID 30S.

DURING MONDAY NIGHT...THE AFOREMENTIONED RIDGE WILL SLIDE OFF THE
EAST COAST...ALLOWING A PAIR OF SHORTWAVE TROUGHS...ONE IN THE
NORTHERN STREAM AND ONE IN THE SOUTHERN STREAM...TO APPROACH THE
AREA FROM THE NATION'S MIDSECTION. IN ADVANCE OF THESE FEATURES...A
DEEP SOUTHWESTERLY FLOW OF MILDER AIR WILL OVERSPREAD THE AREA...
WITH THE RESULTING WARM AIR ADVECTION LEADING TO BOTH AN INCREASE IN
CLOUD COVER AND A NON-DIURNAL TEMPERATURE TREND...WITH TEMPS
STEADILY RISING AFTER EARLY EVENING LOWS IN THE MID 20S TO LOWER
30S. WITH THE NAM/GFS/GEM AND ECMWF NOW ALL IN GOOD AGREEMENT THAT
ANY PRECIP WILL REMAIN SAFELY WEST OF THE AREA THROUGH THE
NIGHT...HAVE PULLED ANY MENTION OF PRECIP FROM LATE MONDAY NIGHT.

ON TUESDAY...THE AFOREMENTIONED PAIR OF TROUGHS WILL CONTINUE TO
ADVANCE ON THE REGION FROM THE WEST...WITH THE VARIOUS GUIDANCE
PACKAGES CONTINUING TO SHOW DISPARITIES WITH RESPECT TO EXACTLY HOW
MUCH THESE FEATURES PHASE TOGETHER AS THEY APPROACH. AT THIS
TIME...THE SPREAD IN THE GUIDANCE CURRENTLY RANGES FROM THE UNPHASED
00Z NAM/GFS/GEM SOLUTIONS TO THE 00Z ECMWF...WHICH SHOWS THE TWO
WAVES MERGING INTO A RATHER SHARP FULL LATITUDE TROUGH. REGARDLESS
OF WHICH OF THESE SCENARIOS YOU BELIEVE...ALL GENERALLY DEPICT A
DEVELOPING LOW PRESSURE SYSTEM QUICKLY LIFTING NORTHEAST FROM THE
TENNESSEE VALLEY TO THE MID ATLANTIC STATES ON TUESDAY...WITH AN
ASSOCIATED RIBBON OF MOISTURE AND LIFT SPREADING NORTHEAST ACROSS
OUR REGION. THIS SHOULD RESULT IN A LIKELIHOOD OF PRECIP SPREADING
NORTHEAST ACROSS THE REGION DURING THE DAY. AS FOR PTYPE...EXPECTED
MILD BOUNDARY LAYER TEMPS IN THE 40S AND 850 MB TEMPS OF ZERO TO -4C
SHOULD BE SUPPORTIVE OF MAINLY RAIN RIGHT THROUGH THE DAY...WITH
PERHAPS A LITTLE SNOW MIXING IN LATE AS THE COLUMN BEGINS TO COOL A
BIT MORE STRONGLY.

AS THE SURFACE LOW LIFTS FURTHER NORTHEAST ALONG THE NEW ENGLAND
COAST TUESDAY NIGHT...COLD ADVECTION ON ITS BACKSIDE WILL INCREASE.
THIS WILL DELIVER A PROGRESSIVELY COLDER AIRMASS INTO OUR
REGION...RESULTING IN ANY PRECIP CHANGING OVER FROM RAIN TO ALL
SNOW. THE MAIN ISSUE DURING THIS TIME FRAME WILL BE HOW QUICKLY THE
PRECIP TAPERS OFF...WHICH WILL DIRECTLY INFLUENCE POTENTIAL SNOWFALL
ACCUMULATIONS AND WILL BE A DIRECT FUNCTION OF EXACTLY MUCH PHASING
OF THE NORTHERN AND SOUTHERN STREAMS OCCURS. THE FULLY PHASED ECMWF
SOLUTION WOULD SUPPORT A STRONGER AND SLOWER MOVING SURFACE LOW ON A
MORE WESTERLY TRACK...AND WOULD DELIVER COLDER AIR MORE STRONGLY
WHILE ALSO MAINTAINING PRECIP ACROSS THE AREA LONGER...THEREBY
RESULTING IN WHAT WOULD BE A WIDESPREAD ACCUMULATING SNOW. IN
CONTRAST...THE LESS PHASED NAM/GFS/GEM SOLUTIONS OFFER WEAKER
COLD ADVECTION AND A MUCH QUICKER END TO THE SYNOPTIC-SCALE
PRECIP...RESULTING IN MUCH MORE LIMITED ACCUMULATIONS AFTER THE
CHANGEOVER.

WITH HPC PREFERENCES CURRENTLY TOWARD A FASTER...MORE NON-PHASED
SOLUTION LED BY THE CANADIAN GEM...FOR NOW WILL ELECT TO GO WITH A
FASTER END TO THE MAIN SWATH OF SYNOPTIC SCALE PRECIP TUESDAY
NIGHT...WITH LAKE-DRIVEN SNOW SHOWERS TAKING OVER AS A NORTHERLY
FLOW OF PROGRESSIVELY COLDER AIR SPREADS ACROSS THE AREA OVERNIGHT.
THIS SHOULD STILL RESULT IN AT LEAST SOME LIMITED ACCUMULATIONS IN
MANY AREAS BY MORNING...THOUGH THE SHORT NORTHERLY FETCH AND
INCREASINGLY DRY AIRMASS SHOULD KEEP THESE FROM GETTING OUT OF HAND.

WEDNESDAY SHOULD THEN FEATURE A GENERAL REPEAT OF MONDAY...AS THE
COMBINATION OF INCREASING RIDGING/DRYING/SUBSIDENCE HELPS TO SHUT
DOWN ANY LINGERING LAKE EFFECT DURING THE MORNING...AS WELL AS BRING
A RETURN TO AT LEAST SOME PARTIAL SUNSHINE. WITH A MUCH COLDER
AIRMASS IN PLACE /850 TEMPS AVERAGING AROUND -10C/...DAYTIME HIGHS
WILL BE MUCH COLDER THAN TUESDAY'S...WITH READINGS RANGING FROM THE
MID 20S ACROSS THE NORTH COUNTRY TO AROUND 30 ELSEWHERE. CONTINUED
DRY BUT SEASONABLY CHILLY WEATHER WILL THEN FOLLOW FOR WEDNESDAY
NIGHT AS RIDGING CRESTS OVERHEAD AT ALL LEVELS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
IN THE EXTENDED PORTION OF THE FORECAST...SLOWLY DEPARTING SURFACE
RIDGING IS EXPECTED TO KEEP A CONTINUATION OF MAINLY DRY WEATHER
ACROSS OUR REGION THROUGH THURSDAY. THEREAFTER...ONE OR MORE WAVES
OF LOW PRESSURE ZIPPING ALONG IN A PERSISTENT FAST ZONAL FLOW WILL
BRING RENEWED PRECIP CHANCES FOR BOTH FRIDAY AND NEW YEAR'S EVE.

AS IS USUALLY THE CASE IN SUCH A PATTERN...THE MEDIUM RANGE GUIDANCE
CONTINUES TO HAVE TROUBLE COMING INTO CONVERGENCE ON THE TIMING AND
EXACT POSITIONING OF SUCH SYSTEMS...SO BROADBRUSH CHANCE POPS WILL
REMAIN IN ORDER FOR THE END OF THE WEEK. WITH THE PREVAILING ZONAL
FLOW...SOME MODERATION IN TEMPS FROM WEDNESDAY'S COLDER READINGS
SHOULD DEVELOP...WHICH SHOULD BE SUPPORTIVE OF A RAIN/SNOW SHOWER
MIX DEPENDING UPON THE TIME OF DAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z TAFS...EXPECT LARGELY VFR CONDITIONS TO PERSIST ACROSS THE
REGION THROUGH THE AFTERNOON HOURS...THOUGH CIGS NEAR 3000 AT ART
MAY RESULT IN BRIEF PERIODS OF MVFR CONDITIONS.

AN UPPER LEVEL TROF AND ASSOCIATED COLD FRONT WILL CROSS THE
REGION THIS EVENING. THIS WILL BRING A PERIOD OF SHOWERS...WHICH
WILL START AS RAIN OR RAIN AND SNOW MIXED INITIALLY...BUT SHOULD
TREND TOWARD SNOW AS COLDER AIR FILTERS IN LATER THIS EVENING.
EXPECT CONDITIONS TO INITIALLY BE SLOW TO LOWER...WITH LOWERING
CIGS AND PERIODS OF LOWER VSBY BEHIND THE TROF LATE EVENING AND
OVERNIGHT. CONDITIONS SHOULD LARGELY BE MVFR...WITH PERIODS OF IFR
OR LOWER IN MORE PERSISTENT SNOW SHOWERS. JHW/ART...WOULD BE MOST
PRONE TO THESE LOWER CONDITIONS.

CONDITIONS SHOULD IMPROVE MONDAY...AS CIGS LIFT AND
SCATTER...THOUGH TIMING OF WHAT WILL LIKELY BE AN ABRUPT CLEARING
IS ALWAYS TRICKY TO TIME. BY AFTERNOON...EXPECT ALL SITES TO BE VFR.

OUTLOOK...
MONDAY NIGHT...VFR.
TUESDAY AND TUESDAY NIGHT...MVFR IN RAIN SHOWERS CHANGING TO SNOW
SHOWERS TUESDAY NIGHT. POSSIBLY LOWER AT ART IN STEADIER SNOW.
WEDNESDAY AND THURSDAY...MAINLY VFR.
FRIDAY...VFR/MVFR. A CHANCE OF RAIN SHOWERS.

&&

.MARINE...
A MODERATE TO STRONG PRESSURE GRADIENT WILL DEVELOP TODAY ACROSS THE
LOWER LAKES BETWEEN LOW PRESSURE OVER NORTHERN QUEBEC AND HIGH
PRESSURE OVER THE SOUTHEAST STATES. A LOW LEVEL JET WILL PEAK THIS
AFTERNOON AT 40 KNOTS...HOWEVER NOT ALL OF THIS WILL MIX DOWN TO
THE LAKE SURFACE. BEST WINDS THROUGH MID-MORNING HAVE BEEN ON THE
NORTH SHORES OF EACH OF THE LAKES...WITH SURFACE TEMPERATURES IN
THE UPPER 30S ADVECTING ACROSS WATER TEMPS IN THE LOWER 40S.
TEMPERATURES WILL WARM INTO THIS AFTERNOON...SO WHILE THE LOW
LEVEL JET STRENGTHENS...LESS MIXING SHOULD OFFSET THIS. WITH WINDS
SHIFTING MORE WSW LATE AFTERNOON...FUNNELING SHOULD BRIEFLY PUSH
WINDS TO 30 KTS ON EASTERN PORTIONS OF LAKE ERIE.

THE LOW LEVEL JET WILL DIMINISH BEHIND THE FRONT...BUT BETTER
MIXING IN THE COLD AIR ADVECTION WILL KEEP WINDS UP OVERNIGHT
ACROSS THE LAKES.

WINDS AND WAVES WILL SUBSIDE MONDAY AS A NARROW RIDGE OF HIGH
PRESSURE BUILDS OVER THE LOWER LAKES. THIS WILL BE SHORT LIVED AS
THE PRESSURE GRADIENT PICKS UP AGAIN MONDAY NIGHT AHEAD OF THE NEXT
LOW MOVING ACROSS ONTARIO AND QUEBEC...PRODUCING MORE SMALL CRAFT
ADVISORY CONDITIONS.

&&

.CLIMATE...
BUFFALO AND ROCHESTER AIRPORTS OFFICIALLY HAD NOW SNOW ON THE
GROUND ON CHRISTMAS MORNING...MAKING 2011 A GREEN CHRISTMAS FOR
BOTH LOCATIONS. WHETHER IT IS A WHITE CHRISTMAS OR NOT IS BASED ON
THE READING TAKING AT 700 AM ON CHRISTMAS MORNING...SO EVEN IF
MEASURABLE SNOW DOES OCCUR THIS EVENING...IT WOULD BE TOO LATE FOR
THE RECORD BOOKS. HOWEVER...SATELLITE SHOWS SOME SNOW ACROSS
PORTIONS OF THE SOUTHERN TIER AND A FEW OF THE FAR SOUTH
TOWNS...AS WELL AS THE TUG HILL...SO THOSE IN SEARCH OF SNOW TO
NOT HAVE TO GO TOO FAR.

THE WINTER OF 2011-12 HAS STARTED AT A RECORD SLOW PACE IN THE
SNOWFALL CATEGORY ACROSS WESTERN AND CENTRAL NEW YORK. THROUGH
DECEMBER 24TH...THE CURRENT SNOW THIS SEASON OF 3.0 INCHES
(BUFFALO) AND 2.5 INCHES (ROCHESTER) ARE WELL BELOW NORMAL THUS
FAR. THERE HAVE BEEN SEVERAL YEARS THAT HAVE HAD SIMILAR STARTS
THOUGH. BELOW IS A LIST OF THE LEAST AMOUNT OF SNOW IN BOTH CITIES
IN PREVIOUS YEARS ON RECORD...MEASURED AT THE RESPECTIVE
AIRPORTS...THROUGH AND INCLUDING CHRISTMAS EVE.

BUFFALO

1   3.0     2011
2   3.1     1998
3   3.3     1931
4   3.6     1896
5   4.3     1918
...
10  6.5     1888
...
15  7.8     1891

***NORMAL THROUGH DECEMBER 24TH 29.1***

ROCHESTER

1   2.5     2011
2   2.6     1939
3   3.7     2001
4   3.8     1877
5   4.2     2006
...
10  6.2     1998
...
15  7.8     1940

***NORMAL THROUGH DECEMBER 24TH 23.5***

SNOWFALL RECORDS GO BACK TO THE WINTER OF 1884-85.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 10 AM EST MONDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR LOZ030.
         SMALL CRAFT ADVISORY UNTIL 4 PM EST MONDAY FOR LOZ043>045.
         SMALL CRAFT ADVISORY UNTIL 10 AM EST MONDAY FOR LOZ042.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...APFFEL
MARINE...APFFEL/HITCHCOCK
CLIMATE...THOMAS/HITCHCOCK/JJR/APFFEL
Hazardous weather outlook, Dec 25, 5:02 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
502 AM EST SUN DEC 25 2011

NYZ019-020-261015-
CHAUTAUQUA-CATTARAUGUS-
502 AM EST SUN DEC 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW SHOWERS WILL DEVELOP TONIGHT AND ARE CURRENTLY
FORECAST TO PRODUCE AS MUCH AS 2 TO 4 INCHES OF ACCUMULATION
ACROSS THE HIGHER TERRAIN OF THE CHAUTAUQUA RIDGE. THIS SAID...
SLIGHTLY HIGHER ACCUMULATIONS THAN THESE ARE POSSIBLE...AND WOULD
REQUIRE THE ISSUANCE OF A LAKE EFFECT SNOW ADVISORY SHOULD EXPECTED
SNOWFALL AMOUNTS INCREASE ANY FURTHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-261015-
OSWEGO-JEFFERSON-LEWIS-
502 AM EST SUN DEC 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW SHOWERS WILL DEVELOP TONIGHT AND ARE CURRENTLY
FORECAST TO PRODUCE AS MUCH AS 2 TO 4 INCHES OF ACCUMULATION
ACROSS THE HIGHER TERRAIN OF THE TUG HILL PLATEAU. THIS SAID...
SLIGHTLY HIGHER ACCUMULATIONS THAN THESE ARE POSSIBLE...AND WOULD
REQUIRE THE ISSUANCE OF A LAKE EFFECT SNOW ADVISORY SHOULD EXPECTED
SNOWFALL AMOUNTS INCREASE ANY FURTHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-021-085-261015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-ALLEGANY-SOUTHERN ERIE-
502 AM EST SUN DEC 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-261015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
502 AM EST SUN DEC 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

Nearby

Lake Effect Snow Advisories in New York, 2011Every lake effect snow advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.